Alert archive / Michigan / Special Weather Statements in 2020
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Jul 28, 2020, 4:00 PM EDT for Chippewa County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2020, 4:00 PM EDT (20:00 UTC)
- Expired
- Jul 28, 2020, 4:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Gaylord, MI
County Chippewa County, MI
The radar
The NCL Michigan radar (KAPX), 147 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
450
WWUS83 KAPX 282000
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
400 PM EDT Tue Jul 28 2020
MIZ087-088-282045-
Southeast Chippewa-Central Chippewa-
400 PM EDT Tue Jul 28 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CHIPPEWA COUNTY...
At 400 PM EDT, a strong thunderstorm was located over Pickford, or 20
miles south of Sault Ste. Marie, moving east at 25 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Pickford, Stalwart, Goetzville, Kelden, Munuscong and Raber.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4626 8410 4624 8411 4619 8408 4615 8401
4612 8401 4610 8397 4606 8396 4602 8397
4611 8437 4616 8437 4616 8446 4628 8440
TIME...MOT...LOC 2000Z 288DEG 20KT 4618 8434
$$
adamWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jul 28, 3:11 PM EDT, 49 minutes earlier.
Area forecast discussion, Jul 28, 3:11 PM EDT, 49 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 311 PM EDT Tue Jul 28 2020 .NEAR TERM...(Through Wednesday) Issued at 311 PM EDT Tue Jul 28 2020 ...Pop-up showers through Wednesday... High Impact Weather Potential: Minimal. Gusty winds and small hail with thunderstorms. Pattern Synopsis/Forecast: Closed upper low is across Ontario into Quebec with troughing/cool air aloft dipping down through the Great Lakes. Short-wave impulse rotating through the mean trough is sliding across Lake Superior now. Elongated surface low pressure sits across western Quebec into James Bay with a trough/boundary extending westward across Ontario and about to move into Lake Superior. Daytime heating/cool air aloft and background forcing has kicked off some convection this afternoon, particularly across eastern Upper Michigan where instability is a little better and low level convergence resides. Spotty showers are ongoing across NE Lower Michigan. Short-wave and attending surface boundary will drop down through northern Michigan through this evening. This will carry ongoing convection across the U.P. down through parts of Northern Lower Michigan, although weakening in time as we head into the diurnal cooling cycle. Meanwhile, still anticipating another corridor of showers/storms to develop through southern Wisconsin this afternoon and slide through SW Lower Michigan this evening...some of which may scrape the far southern counties of this CWA. Severe weather potential: Thus far, convection has been behaving owing to rather lackluster instability (<500 J/Kg as of 18Z). Stronger mid level flow is in place across the region with a broad area of 30 to 40 knot 0-6Km bulk shear...and may yet lead to some modest updraft organization and low end strong/severe storm threat. Along with lowered freezing levels/wet bulb zero heights and some drier sub-cloud layers, gusty winds and hail remain a possibility into the evening. A similar scenario will play out for Wednesday. One more piece of short-wave energy will rotate out of Ontario and down through the region during the afternoon/evening timeframe. Coupled with daytime heating and cooler air aloft, may be enough to again pop off some showers during that time. However, there will also be a degree of drier low level air spreading into northern Michigan out of Ontario later tonight through Wednesday that may confine the instability/shower threat to Lower Michigan. I have introduced some chancy pops to the forecast for the afternoon, but just in the SE counties where combination of some instability and low level convergence will be the best. No thunder this time due to low instability. && .SHORT TERM...(Wednesday night through Friday) Issued at 311 PM EDT Tue Jul 28 2020 High impact weather potential: None. Pattern synopsis/forecast: Broad troughing continues at the start of the forecast period before ridging briefly builds back into the region late in the Friday into Friday night. Expansive surface high pressure will largely encompass the region through the forecast period into the start of the weekend aiding to bring primarily dry conditions and seasonable temperatures. Primary forecast concerns/challenges: Temperature/cloud trends. Little in the way of sensible weather anticipated through the forecast period as aforementioned high pressure slowly drifts overhead through the end of the week. Aside from some diurnally driven cu each afternoon, expecting mostly sunny skies, light winds and high temperatures within a few degrees of normal. Highs ranging from the upper 70s to low 80s with lows in the 50s. && .LONG TERM...(Friday night through Tuesday) Issued at 311 PM EDT Tue Jul 28 2020 High Impact Weather Potential: Minimal... Slightly warmer start to the period with potential ridging building into the region Friday night into Saturday ahead of the next shortwave...which looks to slide down out of Canada during the day Saturday into Sunday. The interaction between this shortwave and a piece of southern stream energy looks to reinforce troughing across the Great Lakes for the latter half of the period. Temperatures could end up slightly below normal at times early next week if this idea holds. Best rain chances for northern Michigan should arrive Sunday as the shortwave and its associated cold front move in. Currently...the main interaction between the northern and southern streams of the flow stays just to our south in the Ohio Valley region...keeping the resultant surface low just to our south during the period. This should be monitored, however...as a more northward shift in the track could lead to an increased threat of rain for portions of northern Michigan. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 123 PM EDT Tue Jul 28 2020 SCT-BKN VFR heating induced cloud cover developed rather quickly across NE Lower Michigan in the last few hours with some spotty showers about to move through the APN terminal site. Additional showers and a few storms are also picking up across the U.P. that will eventually rotate down through northern Lower Michigan later this afternoon/evening. But conditions will remain VFR, other than perhaps very brief MVFR restriction in any heavier shower that moves through a terminal site. Showers fizzle out later tonight with patchy fog possible. A few showers are possible again Wednesday although with much less coverage. && .MARINE... Issued at 311 PM EDT Tue Jul 28 2020 Some gustiness out there again this afternoon with a few gusts approaching small craft advisory criteria in spots. But not enough to warrant a headline. Winds subside tonight followed by lighter winds for the balance of the week. Otherwise, spotty showers/thunderstorms will impact northern Lakes Michigan and Huron this evening. Very small threat for showers in Lake Huron again Wednesday afternoon/evening. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...BA SHORT TERM...MG LONG TERM...FEF AVIATION...BA MARINE...BA
Hazardous weather outlook, Jul 28, 3:19 PM EDT, 41 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 319 PM EDT Tue Jul 28 2020 MIZ016>018-020>036-041-042-086>088-095>099-291000- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 319 PM EDT Tue Jul 28 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. Isolated to scattered thunderstorms will impact Eastern Upper and parts of Northern Lower Michigan into this evening. Storms may contain hail and gusty winds, but severe storms are not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-291000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 319 PM EDT Tue Jul 28 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. Isolated to scattered thunderstorms will impact parts of northern Lakes Michigan and Huron into this evening. Storms may contain hail and gusty winds, but severe storms are not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jul 28, 3:58 PM EDT, 2 minutes before
Special Weather Statement National Weather Service Gaylord MI 358 PM EDT Tue Jul 28 2020 MIZ086-282045- Western Chippewa- 358 PM EDT Tue Jul 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CHIPPEWA COUNTY... At 357 PM EDT, a strong thunderstorm was located over Strongs, or 18 miles southwest of Point Iroquois, moving east at 20 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Bay Mills, Rudyard, Bayview Campground, Strongs, Raco and Eckerman. LAT...LON 4626 8504 4642 8504 4647 8458 4621 8458 TIME...MOT...LOC 1957Z 273DEG 11KT 4634 8494 adam
Special weather statement, Jul 28, 4:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
400 PM EDT Tue Jul 28 2020
MIZ087-088-282045-
Southeast Chippewa-Central Chippewa-
400 PM EDT Tue Jul 28 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CHIPPEWA COUNTY...
At 400 PM EDT, a strong thunderstorm was located over Pickford, or 20
miles south of Sault Ste. Marie, moving east at 25 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Pickford, Stalwart, Goetzville, Kelden, Munuscong and Raber.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4626 8410 4624 8411 4619 8408 4615 8401
4612 8401 4610 8397 4606 8396 4602 8397
4611 8437 4616 8437 4616 8446 4628 8440
TIME...MOT...LOC 2000Z 288DEG 20KT 4618 8434
adamThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:58 PM EDT | Special Weather Statement | APX | Chippewa | 47 min |
| Jul 28, 4:09 PM EDT | Special Marine Warning | APX | 40 min | |
| Jul 28, 6:19 PM EDT | Special Weather Statement | APX | Chippewa | 26 min |
| Jul 28, 6:39 PM EDT | Special Weather Statement | APX | Chippewa | 36 min |
Nearby
Special Weather Statements in Michigan, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.